Kansas, 2010

Tornadoes and Hail in Kansas, May 25, 2010

May 25, 2010 · NWS DDC · 13 events in 5 counties and zones

A weak s/wv through helped to promote surface cyclogenesis during the day which helped to trigger thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak s/wv through helped to promote surface cyclogenesis during the day which helped to trigger thunderstorm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 25, 1:39 AM CST, 11 hours 51 minutes earlier.

Area forecast discussion, May 25, 1:39 AM CST, 11 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
239 AM CDT TUE MAY 25 2010

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGE THIS PACKAGE IS WHEN TO DROP OR LOWER
POPS.

THE RUC AND NAM MODELS BOTH BRING MORE PRECIP UP FROM OKLAHOMA INTO
OUR EASTERN CWA TODAY.  SPC HAS PLACED ALL OUR CWA IN A SLIGHT
RISK, BUT THINK THE EASTERN 1/2 OF THE CWA IS UNDER A LARGER RISK
FOR HAIL DUE TO THE PERSISTENT SOUTH-SOUTHEAST FLOW ALOFT, IN THE
40KT RANGE AT 700MB.  THIS WILL KEEP DEEP LAYERED MOISTURE FLOWING
INTO AN AREA WITH NUMEROUS LEFT OVER BOUNDARIES FROM MONDAY'S
CONVECTION.  ALSO, A FRONT WILL MOVE NORTH INTO THE CWA THIS MORNING
AS A WARM FRONT, BUT NOT PUSH TOO FAR NORTH BEFORE STALLING OUT
ACROSS OUR CENTRAL CWA. WILL GO WITH 40 TO 50 POPS IN MY EAST TODAY,
AND 40 WEST. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL, AND
WILL COVER THIS IN THE HWO. LOWERED MAX TEMPS A LITTLE IN THE WEST,
DUE TO EXPECTED CLOUD COVER AND NOT MUCH WARM AIR ADVECTION. TONIGHT
WILL SEE SLOWLY FALLING TEMPERATURES DUE TO A SATURATED GROUND AND
THICK CLOUD COVER.  LOW TEMPS SHOULD RANGE FROM 57F IN THE FAR WEST
TO 65F IN OUR EXTREME SOUTHEAST.  THE NAM HAS 85OMB TEMPS PROGGED TO
BE IN THE 15C RANGE IN OUR NORTHWEST AND ONLY AS HIGH AS 17Z IN OUR
SOUTHEAST ZONES.  WILL HAVE TO CONTINUE 40 TO 50 POPS FOR TONIGHT AS
WELL, DUE TO A CONTINUED MOIST FLOW INTO A MARGINALLY UNSTABLE ZONE.
PROGGED SOUNDINGS FOR TONIGHT AT 06Z SHOW LI'S IN THE -5 TO -7 RANGE
AND PW'S NEAR 1.5.

ON WEDNESDAY, THE GFS AND CANADIAN MODELS ARE AGGRESSIVE WITH
MORE THUNDERSTORMS, BUT THE NAM AND ECMWF TAKE MOST OF THE PRECIP TO
OUR EAST.  PLAN TO STILL HAVE 20 POPS EVERYWHERE, AS THE OVERALL
UPPER PATTERN WILL NOT HAVE SHIFTED, LEAVING US IN DEEP LAYER OF
MOISTURE.  ANY RIPPLE OF A SHORT WAVE ALOFT COULD EASILY TRIGGER A
FEW SCATTERED SHOWERS OR STORMS.  MAX TEMPS WED SHOULD BE JUST A
LITTLER HIGHER THAN ON TUE, GENERALLY IN THE 81F (GCK, EHA) TO 87F
(P28) RANGE. WITH BOUNDARIES REMAINING OVER THE CWA WEDNESDAY NIGHT,
INCREASED POPS IN MY EAST TO BETTER MATCH THE NEIGHBORING CWA'S.  THE
WEST MAY NOT SEE ANY PRECIP WED NIGHT, BUT THE P28 AND HYS AREAS
COULD SEE SOME LIGHT PRECIP. LOWS WILL RANGE SIMILAR TO TUESDAY
NIGHT, IN THE UPPER 50S WEST TO THE MID 60S SOUTHEAST.

DAYS 3-7...

MEDIUM RANGE MODELS REMAIN IN GENERAL AGREEMENT INDICATING AN UPPER
LEVEL RIDGE OF HIGH PRESSURE PULLING BACK WEST INTO THE CENTRAL
PLAINS THURSDAY WHERE IT WILL REMAIN EARLY INTO THE WEEKEND. THIS
WILL RESULT IN A FAIRLY DRY PERIOD, EVEN THOUGH AMPLE LOW LEVEL
MOISTURE WILL REMAIN AVAILABLE DUE TO A PREVAILING SOUTHEASTERLY
UPSLOPE FLOW ACROSS WESTERN KANSAS. STRONG UPPER LEVEL DYNAMIC
SUPPORT WILL BE ABSENT ALONG WITH ANY SIGNIFICANT BOUNDARY NEAR THE
SURFACE MAKING ANY CHANCE FOR PRECIP DURING THE PERIOD SLIGHT AT
BEST AND ISOLATED IN NATURE. A WARMING TREND IS STILL EXPECTED
DURING THE PERIOD AS THE UPPER LEVEL RIDGE AXIS ANCHORS BACK IN
ACROSS THE CENTRAL PLAINS. HOWEVER, A MORE NEUTRAL LOW LEVEL
SOUTHEASTERLY SET UP ACROSS WESTERN KANSAS SHOULD KEEP HIGHS NEAR
NORMAL. FOR THURSDAY, THE GFS AND ECMWF SHOW H85 TEMPERATURES
RANGING FROM JUST BELOW 20C ACROSS EASTERN PORTIONS OF THE CWA TO
NEAR 23C ALONG THE COLORADO BORDER. EXPECT HIGHS PRIMARILY IN THE
80S(F) THURSDAY WITH LITTLE VARIANCE TO HIGHS THROUGH THE EARLY PART
OF THE WEEKEND. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES.

&&

.AVIATION...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
TODAY...MAINLY AFTER 15Z...ALONG AND AHEAD OF A STALLED FRONTAL
BOUNDARY AS IT BEGINS TO LIFT BACK NORTH ACROSS WESTERN KANSAS LATE
THIS MORNING. PERIODS OF MVFR/IFR CIGS AND VSBYS ARE POSSIBLE IN THE
VICINITY OF ALL TAF SITES IN ASSOCIATION WITH ANY CONVECTION THROUGH
THIS EVENING. OTHERWISE, VFR CONDITIONS ARE EXPECTED TO PREVAIL. AS
THE STALLED BOUNDARY BEGINS TO LIFT BACK TO THE NORTH LATER THIS
MORNING, WINDS WILL BECOME SOUTHEASTERLY 10 TO 20KT ACROSS WESTERN
KANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  81  61  83  61 /  50  40  20  30
GCK  77  59  81  59 /  40  40  20  10
EHA  79  58  81  58 /  50  40  20  10
LBL  82  59  83  59 /  50  40  20  10
HYS  82  62  80  62 /  40  40  20  30
P28  85  64  87  64 /  50  50  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/32/32
Hazardous weather outlook, May 25, 12:17 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
117 PM CDT TUE MAY 25 2010

KSZ061-062-074-075-084-085-261830-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
117 PM CDT TUE MAY 25 2010 /1217 PM MDT TUE MAY 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS AFTER 2 PM CDT THIS
AFTERNOON, WITH A THREAT OF QUARTER SIZE HAIL AND THUNDERSTORM
WIND GUSTS TO 60 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE.
THUNDERSTORMS MAY LINGER INTO THE EARLY EVENING. IN ADDITION TO
THE SEVERE WEATHER THREAT, LOCALLY HEAVY RAIN AND CLOUD TO GROUND
LIGHTNING WILL OCCUR WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE FOR ORGANIZED THUNDERSTORMS RETURNS SATURDAY NIGHT AND
SUNDAY. LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING ARE
POSSIBLE.CHANCES FOR SEVERE WEATHER REMAIN TO BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM CDT THIS AFTERNOON.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-043>046-063>066-076>081-086>090-261830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-
BARBER-
117 PM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE AFTER 4
PM THIS AFTERNOON, WITH A THREAT OF UP TO DIME SIZE HAIL, LOCALLY
HEAVY RAIN, THUNDERSTORM WIND GUSTS TO 40 MPH AND CLOUD TO GROUND
LIGHTNING. THE THREAT FOR THUNDERSTORMS WILL LINGER INTO THE
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE FOR ORGANIZED THUNDERSTORMS RETURNS SATURDAY NIGHT AND
SUNDAY. LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING ARE
POSSIBLE. CHANCES FOR SEVERE WEATHER REMAIN TO BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

In the hours before

Local storm report, May 25, 10:29 AM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1129 AM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HAIL             9 S ELLIS               38.81N 99.56W
05/24/2010  E1.75 INCH       ELLIS              KS   PUBLIC

            THE REPORTED HAIL SIZES RANGED FROM PEA TO GOLDBALL
            SIZED. THERE WERE LIMBS DOWN WITH ONE 2.5 INCHES ROUND.

&&

MB
Local storm report, May 25, 11:37 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1237 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     4 ESE MEDICINE LODGE    37.27N 98.51W
05/24/2010  E65 MPH          BARBER             KS   PUBLIC

            TREE LIMBS UP TO FOUR INCHES IN DIAMETER WERE BLOWN DOWN.

&&

01
Local storm report, May 25, 11:38 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1238 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             9 ESE KALVESTA          38.02N 100.11W
05/24/2010  E0.75 INCH       HODGEMAN           KS   PUBLIC

&&

01
Local storm report, May 25, 12:37 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
137 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             16 ESE FRIEND           38.14N 100.66W
05/24/2010  E1.00 INCH       FINNEY             KS   PUBLIC

            THUNDERSTORM WIND DAMAGE OCCURRED AT THIS LOCATION AT THE
            SAME TIME.

0605 PM     TSTM WND DMG     16 ESE FRIEND           38.14N 100.66W
05/24/2010                   FINNEY             KS   PUBLIC

            SHED DOORS BLOWN OFF. SOUTH FACING DOORS BLOWN IN AND
            WEST FACING DOORS BLOWN ABOUT 200 FEET AWAY.

0750 PM     TSTM WND GST     11 NNE ELLIS            39.08N 99.49W
05/24/2010  E70.00 MPH       ELLIS              KS   PUBLIC

0845 PM     TSTM WND GST     5 N HARDTNER            37.09N 98.64W
05/24/2010  E60.00 MPH       BARBER             KS   PUBLIC

            ONE INCH DIAMETER TREE LIMBS WERE BLOWN DOWN.

&&

GERARD

The radar

The Dodge City radar (KDDC), 186 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 tornado. Local standard time, as filed.

Hail, Stanton

When
May 25, 1:30 PM CST
Where
Stanton County, 2.14 mi SSW of Saunders
Measured
1.5 in hail
Reported by
Public
Coordinates
37.450, -102.040

Hail, Stanton

When
May 25, 2:05 PM CST
Where
Stanton County, 1.64 mi E of Saunders
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.480, -102.000

Hail, Stanton

When
May 25, 2:18 PM CST
Where
Stanton County, 4.46 mi NNE of Saunders
Measured
0.75 in hail
Reported by
Public
Coordinates
37.540, -102.000

Hail, Finney

When
May 25, 7:35 PM CST
Where
Finney County, 2.14 mi NNW of Garden City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.000, -100.880

Hail, Finney

When
May 25, 7:40 PM CST
Where
Finney County, 2.82 mi N of Garden City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.010, -100.860

Hail, Stanton

When
May 25, 7:45 PM CST
Where
Stanton County, 2.14 mi SSW of Saunders
Measured
1.75 in hail
Reported by
Public
Coordinates
37.450, -102.040

Hail, Finney

When
May 25, 7:48 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.980, -100.860

Hail, Scott

When
May 25, 7:50 PM CST
Where
Scott County, 5.12 mi SW of Scott State Park
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.630, -100.990

Hail, Finney

When
May 25, 8:00 PM CST
Where
Finney County, 6.41 mi SE of Tennis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.110, -100.830

Tornado, Trego

When
May 25, 9:04 PM CST to 9:12 PM CST
Where
Trego County, 13.53 mi S of Collyer to 9 mi S of Collyer
Rating
EF0
Path length
5.9 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
38.836, -100.152

The tornado moved out of Gove county and then the tornado turned north as it occluded but never did strike anything to damage.

Tornado, Ellis

When
May 25, 9:20 PM CST to 9:30 PM CST
Where
Ellis County, 4.13 mi S of Ellis to 2.36 mi SSW of Yocemento
Rating
EF0
Path length
6.91 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
38.871, -99.559

The tornado passed across pasture land and did not strike anything.

Hail, Ellis

When
May 25, 9:40 PM CST
Where
Ellis County, 2.13 mi NW of Antonino
Measured
1 in hail
Reported by
Public
Coordinates
38.800, -99.410

Hail, Ellis

When
May 25, 10:05 PM CST
Where
Ellis County, 3.5 mi SW of Hays Philip Ranch Ar
Measured
1.75 in hail
Reported by
Public
Coordinates
38.740, -99.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246064, 246065, 246066, 246067, 246068, 246069, 246070, 246071, 246072, 246075, 246076, 246073, 246074.